Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

September 7, 2021Vilas County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Sep 7, 2021, 3:08 AM CDT for Vilas County, Wisconsin. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 3:08 AM CDT (08:08 UTC)
Expired
Sep 7, 2021, 4:45 AM CDT
In force
97 min
Issued by
NWS Green Bay, WI
Hail
0.75 in
Wind
40

County Vilas County, WI

The radar

The Marquette radar (KMQT), 171 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS83 KGRB 070808
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
308 AM CDT Tue Sep 7 2021
 
WIZ005-070945-
Vilas WI-
308 AM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of Vilas County through
445 AM CDT...

At 307 AM CDT, Doppler radar was tracking strong thunderstorms along 
a line extending from 8 miles west of Paulding to 8 miles southeast 
of Mercer to 7 miles southwest of Turtle Flambeau Flowage. Movement 
was east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Border Lakes Natural Area around 315 AM CDT.
  Johnson Lake Barrens Natural Area around 320 AM CDT.
  Boulder Junction around 325 AM CDT.
  Lac Du Flambeau around 330 AM CDT.

Other locations impacted by these storms include Sayner, Land O
Lakes, Nixon Lake Natural Area, Lac Vieux Desert, Upper Buckatabon
Springs Natural Area, High Lake Natural Area, Arbor Vitae, Van Vliet
Hemlocks Natural Area, Trout Lake and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4613 8907 4590 8950 4591 9004 4598 9004
      4598 8993 4630 8993
TIME...MOT...LOC 0807Z 276DEG 40KT 4666 8900 4638 8935 4619 8971 4609
8992 4598 9026 4586 9064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Eckberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Sep 6, 10:28 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 6, 10:28 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1028 PM CDT Mon Sep 6 2021

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Tuesday
Issued at 313 PM CDT Mon Sep 6 2021

A very quiet and seasonal Labor Day ongoing with some high clouds
drifting across the area, along with some daytime cu. Temps were
in the upper 60s to middle 70s.

For tonight and Tuesday...a quiet evening is expected as most/all
of the daytime cu will diminish late this afternoon and evening,
as a few high clouds continue to drift across the area. As the
evening progresses, a LLJ will strengthen to 40 kts over northern
MN, as a shortwave and cold front push southeast into the western
Great Lakes. Look for an area of showers/storms expected to
develop ahead of these features. Some models have one main area,
while others show two separate areas with one associated with the
stronger WAA. If the WAA activity gets going, the activity could
arrive a little earlier, but the majority of the shower/storms
will arrive after midnight, with the bulk of the activity
along/north of Hwy 8 overnight into Tuesday morning. Activity
along the front is possible across the entire area Tuesday
morning, then will exit into Lake Michigan by 18-19z. Additional
isolated-scattered showers and possibly a storm will be possible
across northern WI as the upper trough swings into the area. As
the surface low deepens over northern Lake Superior on Tuesday,
gusty winds will develop, with gusts to 30 mph expected.

The organized severe weather threat still looks low, as the storms
look to be elevated overnight into early Tuesday. However,
MUCAPEs will advect into the area as the LLJ moves east, with
models ranging from 1500-3000 J/kg. This, along with steep mid-
level lapse rates and effective shear of 35-45 kts, will promote
some stronger storms with a severe storm also possible near the MI
border. This matches with where the Marginal Risk resides. Wet-
bulb heights will be running between 8,000-10,000 ft, so hail will
be the primary threat in any storm. Wind profiles support some
wind gusts as well. The race will be on later Tuesday morning
between the advancing front, the weakening cap, and building
surface instability. Still a small chance some surface based
convection could get going closer to the lakeshore and with decent
shear a strong or severe storm would be possible before the front
and storms push east into Lake Michigan. PWATs increase to near
1.75" ahead of the front, so locally heavy rainfall will be
possible.

Lows tonight will be warmer than last night with most spots
bottoming out in the 50s to around 60. Highs will be a little
tricky on Tuesday as clouds/precip trends could impact how warm
parts of the area will get. Lowered highs over the north (mid 60s)
as the most widespread showers/clouds are expected, with 70s
across the rest of the area.

.LONG TERM...Tuesday Night Through Monday
Issued at 313 PM CDT Mon Sep 6 2021

Tuesday night through Wednesday night: The front will quickly shift
well east of the area Tuesday evening; however, the upper-level
trough axis will shift slowly eastward through late Wednesday
afternoon. Continued wrap-around moisture along with yet another
shortwave passing through the area Wednesday into Wednesday evening,
will lead to scattered showers and possibly a few thunderstorms with
the cooler air aloft. The best chance for thunderstorms will be
Wednesday afternoon during peak heating. 850mb temperatures will
likely be cool enough with northwest flow to keep lake effect clouds
and possibly rain showers into north-central WI through late
Wednesday evening. Otherwise, the increased cloud cover will allow
for cooler high temperatures, mainly in the mid 60s to around 70.
Overnight lows are forecast to be in the 40s to around 50s.

Thursday into Friday, a surface ridge will build across the area,
allowing for quiet conditions with precipitation-free conditions.
Aloft, upper-level ridging will slowly build across the area. The
combination of these features, will lead to warming temperatures,
especially into Friday, when temperatures may be near to slightly
above normal.

Friday night through Saturday: The next low pressure system and
associated cold front will approach the area late Friday night
before the front passes through the area Saturday. This will lead to
increasing chances for showers and thunderstorms with temperatures
warming above normal, into the upper 70s.

Rest of the extended: Model solutions are generally pointing toward
quieter conditions for the end of the weekend. At this point kept
the forecast close to the blend of models for that time period.
Temperatures are expected to be near normal.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1025 PM CDT Mon Sep 6 2021

A strong system is expected to race through the area during the
next 12-18 hours. There remains uncertainty related to the
timing, location, and strength of the convection that will
accompany it. Stayed close to the previous TAF issuance for
timing, limiting thunder to the 3-4 hour most favored period.
Gusty WNW winds will develop tomorrow in the wake of the system,
and some MVFR cigs and SHRA may swing back into the north late in
the day/tomorrow evening.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Bersch
LONG TERM......Cooley
AVIATION.......Skowronski
Hazardous weather outlook, Sep 7, 2:57 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
257 AM CDT Tue Sep 7 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-080800-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
257 AM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today. There is a marginal
risk of severe storms in the Fox Valley and lakeshore. Strong
winds and hail are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday afternoon. They are
not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed, but spotters are
asked to report winds over 40 mph and hail over half inch.

LMZ521-522-541>543-080800-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
257 AM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty winds and large waves will make for hazardous conditions
for small craft through tonight. Scattered thunderstorms could
also pose a hazard today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The gusty northwest winds will diminish and waves will subside
Wednesday morning.

RDM/Eckberg

In the hours before

Special weather statement, Sep 7, 2:16 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
216 AM CDT Tue Sep 7 2021

WIZ005-070845-
Vilas WI-
216 AM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of Vilas County through
345 AM CDT...

At 216 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Wakefield to near Gile to 6
miles northeast of Clam Lake to Hayward. Movement was east at 50 mph.

HAZARD...Winds to around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Winchester, Rice Creek Natural Area, Border Lakes Natural Area,
  Boulder Junction, Johnson Lake Barrens Natural Area and Lac Du
  Flambeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4613 8907 4590 8950 4591 9004 4598 9004
      4598 8993 4630 8993
TIME...MOT...LOC 0715Z 277DEG 42KT 4672 8990 4643 9032 4624 9084 4603
9146

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Eckberg
Special weather statement, Sep 7, 3:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
308 AM CDT Tue Sep 7 2021

WIZ005-070945-
Vilas WI-
308 AM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of Vilas County through
445 AM CDT...

At 307 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Paulding to 8 miles southeast
of Mercer to 7 miles southwest of Turtle Flambeau Flowage. Movement
was east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Border Lakes Natural Area around 315 AM CDT.
  Johnson Lake Barrens Natural Area around 320 AM CDT.
  Boulder Junction around 325 AM CDT.
  Lac Du Flambeau around 330 AM CDT.

Other locations impacted by these storms include Sayner, Land O
Lakes, Nixon Lake Natural Area, Lac Vieux Desert, Upper Buckatabon
Springs Natural Area, High Lake Natural Area, Arbor Vitae, Van Vliet
Hemlocks Natural Area, Trout Lake and Star Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4613 8907 4590 8950 4591 9004 4598 9004
      4598 8993 4630 8993
TIME...MOT...LOC 0807Z 276DEG 40KT 4666 8900 4638 8935 4619 8971 4609
8992 4598 9026 4586 9064

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 2:16 AM CDTSpecial Weather StatementGRBVilas89 min
Sep 7, 3:38 AM CDTSpecial Weather StatementGRBOneida, Vilas67 min
Sep 7, 4:22 AM CDTSpecial Weather StatementGRBFlorence, Forest, Langlade, Lincoln38 min
Sep 7, 5:23 AM CDTSpecial Weather StatementGRBMarinette, Menominee, Oconto52 min
Sep 7, 6:09 AM CDTSpecial Weather StatementGRBDoor, Oconto51 min
Sep 7, 6:17 AM CDTSpecial Marine WarningGRB88 min
Sep 7, 8:04 AM CDTSpecial Weather StatementGRBOutagamie, Waupaca41 min
Sep 7, 8:11 AM CDTSevere Thunderstorm WarningGRBOutagamie, Waupaca49 min
Sep 7, 8:16 AM CDTSpecial Marine WarningGRB59 min
Sep 7, 8:28 AM CDTSpecial Weather StatementGRBKewaunee62 min
Sep 7, 8:42 AM CDTSpecial Marine WarningGRB63 min
Sep 7, 8:42 AM CDTSevere Thunderstorm WarningGRBBrown, Outagamie48 min
Sep 7, 9:02 AM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago43 min
Sep 7, 9:09 AM CDTSevere Thunderstorm WarningGRBBrown, Kewaunee, Manitowoc36 min
Sep 7, 9:16 AM CDTSevere Thunderstorm WarningGRBBrown, Calumet, Manitowoc, Outagamie, Winnebago44 min
Sep 7, 9:19 AM CDTSpecial Marine WarningGRB86 min
Sep 7, 9:30 AM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc, Winnebago60 min
Sep 7, 9:48 AM CDTSpecial Weather StatementGRBKewaunee27 min
Sep 7, 10:18 AM CDTSevere Thunderstorm WarningGRBCalumet, Manitowoc42 min
Sep 7, 10:23 AM CDTSpecial Marine WarningGRB52 min
Sep 7, 11:14 AM CDTSpecial Marine WarningGRB26 min
Sep 7, 6:05 PM CDTSpecial Weather StatementGRBOneida, Vilas40 min
Sep 7, 6:44 PM CDTSpecial Weather StatementGRBForest, Oneida46 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.